Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 481, NWS Springfield, MO

August 3, 2003Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 3, 2003, 1:40 AM CDT for Dade County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:40 AM CDT (06:40 UTC)
Expired
Aug 3, 2003, 2:45 AM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS53 KSGF 030640
SVRSGF
MOC057-030745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN MISSOURI

* UNTIL 245 AM CDT.

* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENFIELD...OR 18 MILES SOUTH OF
  STOCKTON...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EVERTON BY 200 AM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3751 9380 3744 9391 3729 9375 3729 9364
          3742 9364

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:25 PM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SAT AUG 2 2003

.DISCUSSION...

SHORT TERM...THIS EVENING THROUGH MONDAY

HAD ELECTED TO REMOVE POPS FOR MUCH OF CWA THIS EVENING AS SATELLITE
SOUNDINGS INDICATING SUN NOT BEING ABLE TO GENERATE MUCH CAPE ACROSS
CWA...THOUGH JUST ISSUED SWOMCD SUGGESTS OTHERWISE. MAY NEED TO MAKE
SOME ADJUSTMENTS TO ADD LOW POPS INTO CENTRAL MISSOURI AS
APPROACHING JET STREAK OF SOME CONCERN.  WILL MAINTAIN A SLIGHT
CHANCE OVER SOUTHERN PORTIONS OF THE CWA WHERE LOW LEVEL CONVERGENCE
MAY ALSO LEAD TO CONVECTION.

HAVE OPTED FOR DRIER ETA ON SUNDAY AS VORT MAX AND PRECIPITATION MAX
DOESNT MATCH WITH POSITIONING OF NEXT JET STREAK.

LONG TERM...TUESDAY THROUGH SATURDAY...
NEXT WAVE TO INTERACT WITH RETURNING SURFACE FRONT TUESDAY.  BELIEVE
UVV OVERDONE BUT CONVERGENCE ALONG BOUNDARY HARD TO IGNORE THUS HAVE
MAINTAINED LOW POPS.  SHARP WEST COAST RIDGE THEN BUILDS EAST OF THE
ROCKIES...REDUCING SURPRISES IN NORTHWEST FLOW.

&&

.AVIATION...
HAVE DECIDED TO DROP AFTERNOON TEMPO THUNDER GROUP FROM SGF AND JLN
TAFS DUE TO LACK OF DEVELOPING CUMULUS FIELD. MAIN FOCUS FOR CUMULUS
DEVELOPMENT IS NORTHEAST OF TAF SITES WHERE ATMOSPHERE HAS RECOVERED
MORE RAPIDLY FROM STORMS EARLIER TODAY.

SHORTWAVES CONTINUE TO MOVE THROUGH NORTHWEST FLOW OVER CENTRAL
PLAINS AND MISSOURI VALLEY THIS AFTERNOON...WITH NEXT DISTURBANCE
OVER NORTH CENTRAL KANSAS THIS AFTERNOON. THIS FEATURE MAY GET SOME
STORMS GOING LATER TONIGHT...BUT WILL LEAVE MENTION OUT OF TAFS FOR
NOW. DID INCLUDE MENTION OF FOG WITH LIGHT WINDS AND RESIDUAL GROUND
MOISTURE FROM MORNING STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/TERRY
Hazardous weather outlook, Aug 2, 5:35 PM CDT, 8 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 TO 70 MPH
  ...CONTINUOUS LIGHTNING AND RAINFALL RATES OF ONE TO TWO
  INCHES PER HOUR.

  AREAS AFFECTED AND TIMING:

  BETWEEN 7 AND 10 PM FOR AREAS NORTH OF A LINE FROM WARSAW TO
  SALEM MISSOURI. MAINLY GENERAL THUNDERSTORMS AFTER 10 PM ACROSS
  THE REMAINDER OF THE OZARKS AND SOUTHEAST KANSAS.

  DISCUSSION:

  A WEAK SURFACE BOUNDARY ACROSS NORTH CENTRAL MISSOURI WILL BE THE
  FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING AS IT MOVES
  SOUTHWARD. ENOUGH INSTABILITY...WIND SHEAR AND LIFT WILL PRODUCE
  AN ISOLATED SEVERE THUNDERSTORM OR TWO ACROSS MAINLY CENTRAL
  MISSOURI BEFORE 10 PM.  AS SURFACE HEATING ENDS...THE
  THUNDERSTORMS WILL LIKELY FORM INTO A BROKEN LINE OF SCATTERED
  THUNDERSTORMS ACROSS THE REMAINDER OF MISSOURI AND SOUTHEAST
  KANSAS...ALLOWING FOR SOME LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL STORMS WILL BE POSSIBLE SUNDAY AS THE WEAK FRONT
  MEANDERS NEAR THE ARKANSAS AND MISSOURI STATE LINE. ANOTHER UPPER
  LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 AND 10 PM ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Aug 2, 7:51 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    2 N STOVER                MO   1.75 INCH HAIL
08/02/03   MORGAN
Local storm report, Aug 2, 8:08 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    GRAVOIS MILLS             MO   1 INCH HAIL
08/02/03   MORGAN                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 2, 8:28 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    6 S GRAVOIS MILLS         MO   .88 INCH HAIL
08/02/03   MORGAN                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 8:33 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    SUNRISE BEACH             MO   1 INCH HAIL
08/02/03   CAMDEN                         REPORTED BY MEDIA.
Local storm report, Aug 2, 9:48 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    6 S GRAVOIS MILLS         MO   .88 INCH HAIL
08/02/03   MORGAN                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 10:07 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    2 N STOVER                MO   1.75 INCH HAIL
08/02/03   MORGAN                         REPORTED BY PUBLIC.

0802 PM    GRAVOIS MILLS             MO   1 INCH HAIL
08/02/03   MORGAN                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0826 PM    6 S GRAVOIS MILLS         MO   .88 INCH HAIL
08/02/03   MORGAN                         REPORTED BY PUBLIC.

0830 PM    SUNRISE BEACH             MO   1 INCH HAIL
08/02/03   CAMDEN                         REPORTED BY MEDIA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:21 PM CDTSevere Thunderstorm WarningSGFMorgan54 min
Aug 2, 7:52 PM CDTSevere Thunderstorm WarningSGFMiller53 min
Aug 2, 8:13 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan62 min
Aug 2, 11:58 PM CDTSevere Thunderstorm WarningSGFDade47 min
Aug 3, 12:14 AM CDTSevere Thunderstorm WarningSGFGreene61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.